Alert archive / Kansas / Flash Flood Warnings in 2004
Flash Flood Warning 20, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jul 23, 2004, 9:55 PM CDT for Butler County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2004, 9:55 PM CDT (02:55 UTC)
- Expired
- Jul 24, 2004, 4:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Butler County, KS
The radar
The Wichita radar (KICT), 43 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 538 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KICT 240301 FFWICT KSC015-240900- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 955 PM CDT FRI JUL 23 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... BUTLER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 400 AM CDT * AT 950 PM CDT...LAW ENFORCEMENT REPORTED FOURMILE CREEK SOUTHWEST OF AUGUSTA OUT OF ITS BANKS AND FLOWING OVER NUMEROUS RURAL ROADS. OCCASIONAL SHOWERS AND THUNERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS, WHICH WILL LIKELY ONLY EXACERBATE FLOODING CONCERNS. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...ROADS AND AREAS WITH POOR DRAINAGE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING...OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS ROADS COVERED BY WATER. REPEATING...A FLASH FLOOD WARNING HAS BEEN ISSUED FOR BUTLER COUNTY UNTIL 400 AM CDT. LAT...LON 3791 9686 3749 9684 3750 9712 3791 9713 $$ /KLEINSASSER NNNN
2 follow-up statements
000 WGUS73 KICT 240542 FFSICT KSC015-240900- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1235 AM CDT SAT JUL 24 2004 ...A FLASH FLOOD WARNING CONTINUES FOR BUTLER COUNTY UNTIL 400 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAINFALL CONTINUED TO FALL OVER WESTERN SECTIONS OF BUTLER COUNTY...MAINLY FROM WHITEWATER TO TOWANDA. 2 TO 3 INCHES OF RAIN HAD FALLEN OVER THIS AREA ALREADY WITH ANY ADDITIONAL RAINFALL LEADING TO FLOODING. SOME LOCATIONS AFFECTED INCLUDE AUGUSTA...BENTON...EL DORADO...POTWIN AND TOWANDA. AT 1235 AM CDT LAW ENFORCEMENT OFFICIALS REPORTED THAT WATER WAS OVER BUTLER ROAD JUST SOUTH OF PARALLEL AND ALSO JUST SOUTH OF HIGHWAY 254. BE ESPECIALLY CAUTIOUS AT NIGHT...WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED... MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3806 9679 3763 9679 3761 9713 3806 9713 $$ /KETCHAM NNNN
000 WGUS73 KICT 240831 FFSICT KSC015-240900- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 329 AM CDT SAT JUL 24 2004 ...A FLASH FLOOD WARNING CONTINUES FOR BUTLER COUNTY UNTIL 400 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAINFALL HAD DIMINISHED OVER WESTERN BUTLER COUNTY BUT FLOODING CONTINUES. A STORM SPOTTER IN BENTON REPORTED ALMOST 4 INCHES OF RAINFALL. SOME LOCATIONS AFFECTED INCLUDE AUGUSTA...EL DORADO...LEON... POTWIN...TOWANDA AND MILE POST 81 ON THE KANSAS TURNPIKE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES, INCLUDING SUVS AND PICKUPS. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3806 9677 3764 9678 3763 9712 3806 9712 $$ /KETCHAM NNNN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 9:10 PM CDT, 45 minutes earlier.
Area forecast discussion, Jul 23, 9:10 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 910 PM CDT FRI JUL 23 2004 .DISCUSSION...UPDATE WILL BE UPDATING FORECAST TO ISSUE FLOOD WATCH FOR WICHITA SOUTH AND EAST THRU SATURDAY MORNING. HAVE HAD AREAS OF HEAVY RAIN THIS EVENING WITH LOCAL FLOODING. CONCERNED ABOUT ADDITIONAL HEAVY RAIN DEVELOPING ALONG AND NORTH OF 850MB FRONT CURRENTLY ALONG OK/KS BORDER (HINTED BY LAMONT PROFILER). MODELS FORECAST STRONG UPPER DIVERGENCE IN IN RIGHT-ENTRANCE REGION OF JET...AS WELL AS PERSISTENT 850MB THETA-E ADVECTION AND MOISTURE FLUX OVER SE 1/2 OF KS. EXPECT CONTINUED REDEVELOPMENT OF SHRA/TSRA OVER SRN KS...SPREADING ACROSS ERN/SERN AREAS. FFG VALUES HIGHER THE FURTHER SE ONE GOES...BUT EVEN VALUES IN SE KS COULD BE REACHED BY SLOW-MOVING CONVECTION. WILL GO WITH FLOOD WATCH. NO OTHER CHANGES TO FORECAST ANTICIPATED. WOLF ------------------------------- 348 PM CDT FRI JUL 23 2004 .DISCUSSION... FCST CONCERNS... CNVTV TRENDS/QPF TNGT AND SAT, TEMP TRENDS THRU THE PD... RATHER COMPLEX/UNUSUAL FCST FOR JULY ACRS THE PLAINS THRU MUCH OF THE FCST PD. MAIN CONCERNS TNGT ARE CNVTV/QPF TRENDS ACRS THE CWA, WITH POTNL FOR MRGNL SVR WX AND HVY RAFL AGAIN. GREATEST INSTBY WL RESIDE ACRS THE SRN CWA THIS EVE, WITH SHEAR PROFILE SUFFICIENT FOR A FEW ORGANIZED/SVR STMS WITH LRG HAIL AND WIND ALG THE OKLA BORDER. OTHERWISE, DECENT LIFT WITHIN ELEVATED MOIST LYR N OF SFC BNDRY TNGT ACRS THE CWA FOR SCT-NMRS SHWRS AND EMBEDDED TSRA. MODEL AND FCST CONSENSUS SUGGESTS GREATEST RISK FOR ADDTNL HVY RAFL WL BE JUST S OF AREA THAT RECEIVED SOME LCLY HVY RAFL IN LAST 24HRS. FFG VALUES ARE HIGHER IN THESE AREAS, SO NO FLOOD WATCH ANTICIPATED AT THIS TIME. HOWEVER, WL LKLY CONT TO HAVE MINOR FLOODING ISSUES WITH LOCAL FLOOD WARNINGS PROBLY NEEDED TNGT FOR A FEW COUNTIES. PTRN MORE REMINISCENT OF TRANSITION SEASON WL PREVAIL THRU THE WEEKEND, AS LRG CANADIAN AIRMASS CONTS TO OOZE SWD ACRS THE PLAINS. MSTR/LIFT ALG ELEVATED BAROCLINIC ZONE WL CONT TO PROVIDE CHCS FOR SHWRS INTO SAT NGT, THOUGH BEST CHCS WL BE ACRS THE ERN CWA, ASSOCD WITH MID LVL SHRTWV/LOW CIRC WHICH WL CONT TO MOV SLOWLY EWD INTO ECNTRL/SERN KS. MAIN UPR TROF APCHG FM THE NRN PLAINS WL GRADULY END PCPN CHCS AS DRIER AIR ADVCTS IN BY SUNDAY MRNG, THOUGH CLOUDS WL LKLY LINGER ACRS MUCH OF THE AREA. WL LKLY BE DEALING WITH SOME RECORD TEMPS (BOTH LOW MAX AND LOW MINS) THE NEXT FEW DAYS AS CANADIAN AIRMASS TAKES HOLD. EXTENDED FCST...TEMPS WL BE SLOW TO MODERATE THRU NEXT WEEK, WITH YET ANOTHER SGFNT UPR TROF MOVG ESEWD ALG THE NRN TIER/ CANADIAN BORDER BY MID-WEEK. THIS MAY PROVIDE SLGT PCPN CHCS DURG THE TUE NGT-THU TIME FRAME, AS LO LVL MOIST AXIS ACRS THE HIGHS PLAINS GET SHUNTED EWD INTO THE AREA AHD OF UPR LVL FEATURES. TEMPS TO RMN BLO CLIMO THRU THE PD, THOUGH PERHAPS CLOSER TO NORMAL BY THU/FRI. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 63 70 59 77 / 90 60 40 10 HUTCHINSON 61 69 57 77 / 80 50 30 10 NEWTON 62 68 58 76 / 90 50 40 10 ELDORADO 63 70 59 76 / 90 60 50 10 WINFIELD-KWLD 65 71 60 78 / 90 70 50 20 RUSSELL 58 67 54 77 / 70 40 20 5 GREAT BEND 60 68 56 77 / 70 40 20 5 SALINA 61 69 57 78 / 80 50 30 10 MCPHERSON 61 68 57 77 / 80 50 30 10 COFFEYVILLE 67 72 62 76 / 90 80 60 20 CHANUTE 65 71 60 75 / 90 80 60 20 IOLA 64 71 60 75 / 90 80 60 20 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 13/DARMOFAL
Hazardous weather outlook, Jul 23, 9:45 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 945 PM CDT FRI JUL 23 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 945 PM CDT FRI JUL 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF SOUTH CENTRAL AND SOUTHEAST KANSAS TONIGHT. RAINFALL WILL BE HEAVY AT TIMES, AND COULD LEAD TO FLOODING. A FLOOD WATCH HAS BEEN ISSUED FOR SOUTH CENTRAL AND SOUTHEAS KANSAS. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES IS POSSIBLE, WITH LOCALLY HIGHER AMOUNTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE FOR THUNDERSTORMS AND LOCALLY HEAVY RAIN WILL CONTINUE ON SATURDAY FOR AREAS MAINLY EAST OF THE KANSAS TURNPIKE. NO SEVERE WEATHER IS EXPECTED. AFTER A PERIOD OF COOL AND DRY WEATHER THRU EARLY NEXT WEEK, THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY NIGHT ACROSS CENTRAL AND SOUTHEAST KANSAS. AT THIS TIME IT IS TOO EARLY TO SPECULATE ON THE MAGNITUDE AND TYPE OF ANY SEVERE RISK. LISTEN FOR LATER FORECASTS AND OUTLOOKS FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE LOCALIZED AND BRIEF NATURE OF THE SEVERE RISK THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED/PLW
In the hours before
Local storm report, Jul 23, 5:42 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
542 PM CDT FRI JUL 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 2 NW BARTLETT 37.08N 95.24W
07/23/2004 60 MPH LABETTE KS TRAINED SPOTTER
&&
BRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 2:56 AM CDT | Flash Flood Warning | ICT | Marion | 6 hr |
| Jul 24, 3:57 AM CDT | Flash Flood Warning | ICT | Butler | 3 hr |
| Jul 24, 7:42 AM CDT | Flash Flood Warning | ICT | Marion | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.